Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 162, NWS Wichita, KS

June 1, 2011Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2011, 5:13 PM CDT for Russell County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2011, 5:13 PM CDT (22:13 UTC)
Expired
Jun 1, 2011, 5:45 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 137 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:19 PM CDTHAIL 16 W Luray, KS
Jun 1, 5:19 PM CDTHAIL 1.75Waldo, KSREPORTS OF QUARTER TO GOLFBALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1745 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS53 KICT 012213
SVRICT
KSC167-012245-
/O.NEW.KICT.SV.W.0162.110601T2213Z-110601T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR LURAY...OR 13 MILES NORTHEAST OF RUSSELL...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LURAY...LUCAS AND WALDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR CENTRAL KANSAS.

LAT...LON 3914 9871 3914 9849 3907 9849 3897 9868
      3910 9886 3914 9882 3914 9872
TIME...MOT...LOC 2213Z 209DEG 26KT 3905 9871
WIND...HAIL 60MPH 1.50IN

$$

MCGUIRE
2 follow-up statements
479 
WWUS53 KICT 012221
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT WED JUN 1 2011

KSC167-012245-
/O.CON.KICT.SV.W.0162.000000T0000Z-110601T2245Z/
RUSSELL KS-
521 PM CDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUSSELL COUNTY UNTIL 545 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LURAY...OR 15 MILES NORTHEAST OF RUSSELL...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  LUCAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3914 9849 3907 9849 3899 9864 3911 9884
      3914 9882
TIME...MOT...LOC 2221Z 209DEG 26KT 3910 9867
WIND...HAIL 60MPH 1.75IN

$$

MCGUIRE
345 
WWUS53 KICT 012236
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT WED JUN 1 2011

KSC167-012246-
/O.EXP.KICT.SV.W.0162.000000T0000Z-110601T2245Z/
RUSSELL KS-
536 PM CDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3914 9849 3907 9849 3899 9864 3911 9884
      3914 9882
TIME...MOT...LOC 2236Z 209DEG 26KT 3919 9860

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:16 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 1, 3:16 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT WED JUN 1 2011

.DISCUSSION...

TONIGHT:
RATHER TOUGH CONVECTIVE FORECAST OUT OF THE BOX...WITH CONSIDERABLE
LOW LEVEL MOISTURE AND NOT A LOT OF CAPPING. HOWEVER CONVERGENCE/TRIGGER
FOR CONVECTION APPEARS TO BE LIMITED RESIDUAL LIFT FROM THIS
MORNINGS CONVECTION IN OK...WHICH WOULD PRIMARILY AFFECT AREA EAST
OF I-35 AFTER 0000 UTC. ALSO SOME POTENTIAL BASED ON CORFIDI
VECTORS FOR HIGH PLAINS STORMS TO WORK INTO FAR NORTHWEST SECTIONS
BEFORE DISSIPATING.

THU:
INCREASING SURFACE PRESSURE GRADIENT WILL LIKELY RESULT IN WIND
ADVISORY CRITERIA OVER RUSSELL/BARTON COUNTIES...IF NOT MOST OF
CENTRAL/SOUTH CENTRAL KS. WHILE MODELS SEEM TO BE LAGGING A BIT ON
SURFACE DEWPOINTS...DOES APPEAR TO BE SOME DRYING LIKELY IN THE
WEST WITH MINIMAL REDUCTION IN THE EAST. THIS SHOULD LEAD TO A BIT
MORE CUMULUS AND SLIGHTLY COOLER TEMPERATURES IN SOUTHEAST KS VS
REST OF FORECAST AREA. WHILE STRAY THUNDERSTORM CANNOT BE RULED
OUT...COMBO OF CAPPING AND LACK OF CONVERGENCE PRECLUDES
MENTIONING ANYTHING IN GRIDS. WINDS OVERNIGHT WILL LIKELY KEEP
TEMPERATURES MILD OVERNIGHT.

FRI:
SMALL CHANCES FOR PRECIPITATION IN CENTRAL KS FRI NIGHT AS
SURFACE BOUNDARY EDGES VERY CLOSE TO NORTHWEST EDGE OF FORECAST
AREA. WITH SLIGHT DECREASE IN 850MB TEMPERATURES AND POTENTIAL FOR
ADDITIONAL CLOUDS...WILL SHAVE A DEGREE OR TWO OFF PERSISTENCE FOR
MAXES.

SAT-TUE:
THE PAST SEVERAL RUNS OF THE MEDIUM RANGE MODELS SHOW GFS AND
ECMWF HEADING IN OPPOSITE DIRECTIONS WITH SPEED OF WEST COAST LOW.
WITH CURRENT SOLUTIONS RELATIVELY CLOSE TO EACH OTHER...THE AVERAGING
IN THE TESTBED GRIDS SHOULD BE QUITE GOOD. LOW TEMPERATURES MAY BE
A BIT TRICKY WITH A LOT DEPENDING ON THE SURFACE DEWPOINTS. THERE
IS THE POSSIBILITY OF ISOLATED AFTERNOON/EARLY EVENING
THUNDERSTORMS MOST DAYS...BUT AREA/TIMING IS PROBLEMATIC...AND WANT
TO AVOID MENTIONING SLIGHT CHANCES EVERY DAY. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

COULD SEE WIDELY SCATTERED...HIT-AND-MISS THUNDERSTORMS THIS
AFTERNOON AND INTO THE EVENING HOURS FOR ALL TAF SITES...DUE TO A
MOIST/UNSTABLE AND WEAKLY CAPPED AIRMASS...IN CONCERT WITH SUBTLE
MID/UPPER ENERGY APPROACHING FROM THE SOUTHWEST. INCLUDED "CB"
WORDING FOR ALL SITES TO ACCOUNT FOR THIS THREAT. ACTIVITY COULD
LINGER LONGER INTO THE EVENING AT KRSL AND COULD BE A BIT MORE
ORGANIZED...AS AFTERNOON HIGH PLAINS ACTIVITY ROLLS EAST THIS
EVENING. CIGS LOOK TO BE SCT-BKN VFR THIS AFTERNOON. STRONG
SOUTHERLY WINDS WILL COMMENCE BY THURSDAY MORNING...DUE TO
STRENGTHENING LOW PRESSURE OVER THE WESTERN HIGH PLAINS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  95  69  96 /  10  10  10  10
HUTCHINSON      66  96  68  96 /  10  10  10  10
NEWTON          67  93  68  95 /  10  10  10  10
ELDORADO        68  93  68  92 /  10  10  10  10
WINFIELD-KWLD   69  94  69  93 /  20   0  10  10
RUSSELL         67  96  67  97 /  20  10  10  10
GREAT BEND      66  96  66  98 /  20  10  10  10
SALINA          69  96  71  97 /  10  10  10  10
MCPHERSON       66  95  69  96 /  10  10  10  10
COFFEYVILLE     71  93  70  92 /  20  10  10  10
CHANUTE         68  91  70  91 /  20  10  10  10
IOLA            68  91  70  91 /  20  10  10  10
PARSONS-KPPF    70  92  70  91 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 5:06 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT WED JUN 1 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
506 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER CENTRAL
KANSAS...WITH THE BEST CHANCE OF STORMS ALONG AND NORTH OF I-70.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. AN ISOLATED
TORNADO CANNOT BE RULED OUT. OTHER ISOLATED STORMS ARE POSSIBLE
GENERALLY EAST OF I-35. ALL OF THE STORMS ARE EXPECTED TO WANE
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SUSTAINED WINDS ON THURSDAY WILL BE NEAR 30 MPH OVER PARTS OF
CENTRAL AND SOUTH CENTRAL KANSAS...ESPECIALLY OVER RUSSELL AND
BARTON COUNTIES.  A WIND ADVISORY MAY BE REQUIRED.

THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT AS A COLD FRONT
NEARS CENTRAL KANSAS. STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS
CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jun 1, 3:28 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT WED JUN 1 2011

KSZ053-012045-
CHASE-
328 PM CDT WED JUN 1 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST CHASE COUNTY...

AT 326 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SAFFORDVILLE...OR NEAR COTTONWOOD FALLS...
AND MOVING NORTHEAST AT 20 MPH.

PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 1, 3:35 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT WED JUN 1 2011

KSZ053-012150-
CHASE-
335 PM CDT WED JUN 1 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST CHASE COUNTY...

AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SAFFORDVILLE...OR 6 MILES NORTHEAST OF
COTTONWOOD FALLS...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 1, 5:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT WED JUN 1 2011

KSZ032-012245-
RUSSELL-
507 PM CDT WED JUN 1 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 502 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES WEST OF LURAY...OR 15 MILES NORTH OF RUSSELL...AND MOVING NORTH
AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:26 PM CDTSevere Thunderstorm WarningICTLincoln31 min
Jun 1, 6:44 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.